Migraine Prevention Drug Could Trigger Eating Disorders in Teens

Migraine Prevention Drug Could Trigger Eating Disorders in Teens

By John Lavitt 07/31/15

Serious concerns have been raised about the migraine medication topiramate.

Image: 
ed concept.jpg
Shutterstock

Could a migraine prevention drug recently approved by the FDA to treat the extremely painful condition in adolescents actually trigger eating disorders?

According to a recent report in the journal Pediatrics, serious concerns have been raised that the drug topiramate can seriously increase the risk of eating disorders in some teens. After reviewing the case histories of seven young women, ages 13 to 18, Jocelyn Lebow, PhD, discovered that each of the patient’s eating disorders developed or were exacerbated after they began taking topiramate.

A problem is that the initial study only shows an association between taking the drug and developing an eating disorder. Dr. Lebow, a child and adolescent psychologist at the University of Miami Miller School of Medicine, and her colleagues admit in their review that they have not proven that taking the drug causes an eating disorder. In order to prove such a causal relationship, a much more intensive study would have to be undertaken.

Given the number of patient cases examined, the study is far from comprehensive. While three of the patients developed symptoms of an eating disorder after beginning topiramate and one experienced a recurrence of her disorder after it had been in remission, three of the other patients said they believed their eating disorder began before they started the medication. The disorders included one case of bulimia nervosa, two cases of anorexia nervosa, and four cases of unspecified eating disorders.

“While I don’t think that these cases suggest that topiramate should never be used in teenagers or younger kids, I do think health practitioners and parents need to be aware and concerned about the potential for topiramate-driven weight loss to trigger dangerous eating disorders,” Dr. Lebow said.

Given the relationship between migraines and calorie intake, a causal relationship is far from certain. Moreover, the stress caused by an eating disorder in a patient and the pressure placed on a patient’s social environment, including family and friends, easily could be the cause of the migraines in the first place.

In terms of the history of the patients, given the secretive nature of eating disorders and the inherent denial by many patients, it is hard to know whether the finding of the researchers is valid. In addition, topiramate is known to cause weight loss, and weight loss itself can trigger an eating disorder.

Please read our comment policy. - The Fix
Disqus comments
John_Lavitt_Pic.jpg

Growing up in Manhattan as a stutterer, John Lavitt discovered that writing was the best way to express himself when the words would not come. After graduating with honors from Brown University, he lived on the Greek island of Patmos, studying with his mentor, the late American poet Robert Lax. As a writer, John’s published work includes three articles in Chicken Soup For The Soul volumes and poems in multiple poetry journals and compilations. Active in recovery, John has been the Treatment Professional News Editor for The Fix. Since 2015, he has published over 500 articles on the addiction and recovery news website. Today, he lives in Los Angeles with his beautiful wife, trying his best to be happy and creative. Find John on Facebook, Twitter, and LinkedIn.

Disqus comments